Join 3,433 readers in helping fund MetaFilter (Hide)


Looking for an MD/psychologist to help wean me off Zoloft
January 14, 2013 6:24 PM   Subscribe

Long-ago diagnosed with generalized anxiety disorder, I am currently on Zoloft prescribed by my GP. Please recommend to me an MD/psychologist in Vancouver, Canada to assist me in the process of weaning off of the drug.

Additional details/caveats: I have generous health insurance above and beyond MSP so cost is not an overriding concern. I am open to evidence-based talk therapies (i.e., cognitive behavioural) to manage this transition. Thank you for any referrals, suggestions or insights!
posted by docgonzo to Health & Fitness (6 answers total) 2 users marked this as a favorite
 
Just jumping in to note that if you want help with managing medication, a psychiatrist will be the one to help you. In most places psychologists don't have prescription privileges.

While its definitely smart to think about getting off medication in a managed way, Zoloft isn't known for having huge withdrawal side effects. Why do you want off medication? Are you feeling better or just wanting to try something more behavioral instead?

Cognitive Behavioral Therapy is pretty effective for GAD. This workbook is pretty fabulous and would be worth purchasing if you like to read.

I'm afraid I don't know much about actual providers of therapy in the area, but your insurance will likely be able to help you find a therapist who specializes in GAD treatment. If you want to look at some profiles, Psychology Today has a database that includes Canadian practitioners.
posted by gilsonal at 8:05 PM on January 14, 2013


Psychiatry resident here, I don't have specific referrals for your area. Re: CBT, if you want to try it out first on your own, head over to Centre for Clinical Interventions. Their What? Me Worry?! resource is basically CBT for GAD, so you can see if you like it without spending cash up front.

If you are weaning off Zoloft, or any SSRI, and are finding it difficult, don't forget compounding pharmacies are an option. They basically bust open the pills and re-encapsulate them in smaller doses. This is a resource physicians often forget about using, and I think it's invaluable with SSRI's as it allows you to taper the dose more slowly than you can using only the doses that are commercially available.
posted by chemgirl at 10:12 PM on January 14, 2013 [1 favorite]


It might help if you could elaborate on what you are specifically worried about in stopping the medication (increase in anxiety, or the chemical withdrawal from the drug)? And maybe clarify whether you are going off Zoloft and onto another medication, or whether you will no longer be taking a med to help manage your anxiety.
posted by kitcat at 11:19 PM on January 14, 2013


Taper it over a long time. That's the key. Go down in very small steps over a month or two.

5mg of Prozac once or twice can help with withdrawal.
posted by professor plum with a rope at 11:52 PM on January 14, 2013


I never had any problem getting off any anti-d, just stop putting them in my mouth and it's over. And then I got onto Cymbalta, and got off of it, too.

I quit drinking, I quit drugging, I quit smoking, I quit tacky relationships. All of those pale in comparison, all of those were like kisses from a pretty girl compared to getting off of Cymbalta.

And of course every doctor I've ever spoken to says that this is just an old wives tale. Which I thought was maybe the case. Until I got off ofl Cymbalta.

So I stayed on it, refilled the scrip and slowly -- every so slowly -- weaned my way down to nothing. And even going slow, it was still really crazy-making. It was a real bitch.

So I'd say move slow. Walk, don't run, in fact don't even walk fast -- slow and steady.

Good luck.
posted by dancestoblue at 12:33 AM on January 15, 2013


I found this book - Coming off antidepressants by Glenmullen to be invaluable when coming off Zoloft - my GP was clueless and didn't really have a clue how to address my really bad withdrawal symptoms but using the book we came up with a plan to wean myself ever so slowly, reducing the dose bit by bit and upping it a step back whenever the withdrawal sh*t became too severe. Good luck - might take a while but is worth it.
posted by coffee_monster at 3:07 AM on January 15, 2013 [1 favorite]


« Older I'm looking for this toy I alw...   |  How does one use linkedin effe... Newer »
This thread is closed to new comments.